Indiana, 2020Damaging Winds in Indiana, July 11, 2020
July 11, 2020 · NWS IWX · 4 events in 1 county or zone
Short wave energy associated with ongoing MCS in Nebraska ejected E/SE, weakening as it approached west-central Indiana. Some afternoon destabilization in the southwest CWA as forecast soundings had CAPE values 1000-1500J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Short wave energy associated with ongoing MCS in Nebraska ejected E/SE, weakening as it approached west-central Indiana. Some afternoon destabilization in the southwest CWA as forecast soundings had CAPE values 1000-1500J/kg. Despite limited forcing still had a |severe storm with wind and hail in White County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 11, 1:09 PM EST, 52 minutes earlier.
Area forecast discussion, Jul 11, 1:09 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
209 PM EDT Sat Jul 11 2020
.SYNOPSIS...
Issued at 1252 PM EDT Sat Jul 11 2020
There is a chance for showers and thunderstorms late this
afternoon south of US 30 in Indiana. Dry otherwise into this
evening before chances for showers and thunderstorms return later
tonight into Sunday. High pressure then builds in early next week
with seasonable temperatures.
&&
.SHORT TERM...(This Evening through Sunday)
Issued at 208 PM EDT Sat Jul 11 2020
The two systems which are expected to bring precip chances to the
area over the next 24 hours are quickly approaching the area. The
initial round is associated to a weak shortwave quickly dropping
across northern IL. Showers and a few embedded thunderstorms are
starting to drop southeastwards into the forecast area, and are
expected to remain generally southwest of a Michigan City, IN to
Portland, IN. Surface dewpoints have been on the rise in this area
which has helped CAPE reach into the 1200-2000 J/kg range as
these storms approach. Effect bulk shear continues to hold around
20kt through the evening hours so brief storm organization is
possible. As such, agree that a storm could briefly become strong
to marginally severe. Relatively straight hodographs point towards
strong to damaging wind gusts being the primary hazard with
storms. PWATs have been holding around 1.1" to 1.2" so brief heavy
downpours are possible, but think storms will be progressive
enough to reduce risk of ponding or minor flooding.
As the initial shortwave exits around 00z, a MCS associated with
the more impressive low upstream over MN, should be approaching the
western zones. CAMs have struggled narrowing down the window of this
convection entering the western zones with 03z being the earliest
and 06z being the latest. The forecast will lean towards the faster
guidance as the initial wave has been more progressive than
previously indicated. Model guidance shunts the best instability and
shear just south and west of the forecast area as these storms enter
the forecast area with White County being the exception. MLCAPE
around 2000 J/kg and deep layer shear between 30kt and 40kt over
White County would be sufficient for storm organization. Further east
and north, these parameters are less conducive for severe weather
the further north and east you go. Hodographs remain linear so
damaging wind gusts remain the primary hazard. PWATs will be on the
rise overnight as the MCS approaches so torrential downpours will be
possible. This may be enough to cause ponding/minor flooding
especially for locations which experience both rounds of storms
today. The window for severe is fairly small (ending around 09z at
the latest) as conditions become less favorable as the overnight
hours progress.
Scattered convection is possible across the area for the remainder
of the overnight hours and the upper low transitions from diving
southeast to more of an eastern motion. This linger the upper low
over the forecast area through the first half of the day on Sunday.
There is some potential for a strong storm before noon if enough
breaks in the cloud cover occur. Overall confidence of strong storms
is low given we will quickly find ourselves on the backside of the
low. By the early afternoon, clear of any ongoing convection should
start moving from WNW to ESE.
&&
.LONG TERM...(Sunday Night through Saturday)
Issued at 208 PM EDT Sat Jul 11 2020
Sunday night starts a dry window as ridging builds over the forecast
area. With heights aloft building, high temperatures will gradually
warm each day. Monday should see highs in the lower 80s with highs
on Tuesday reaching the mid to upper 80s. Tuesday night the ridge
axis shifts east of the forecast area which could open the area up
to storm chances as shortwaves propagate within the southwest flow
aloft. Wednesday through the end of the forecast have trended wetter
as the ridge remain shunted southwest. Will hold closer to the blend
POPs with the continued wetter trend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1252 PM EDT Sat Jul 11 2020
A convective complex is expected to miss both terminals to the
wsw later this afternoon with dry/VFR conditions persisting
through the early overnight. The next complex and associated
shortwave will combine with a front dropping in from the north to
provide some chances for showers (and perhaps some thunder) later
tonight into Sunday morning across northern IN, though it does
appear as if more widespread convection will once again pass wsw
of the terminals at this time.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Steinwedel
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 11, 8:17 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
917 AM EDT Sat Jul 11 2020
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-121330-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
917 AM EDT Sat Jul 11 2020 /817 AM CDT Sat Jul 11 2020/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected this afternoon mainly west of
HWY 31 before spreading across the area overnight. A strong to
marginally severe storm may be possible this afternoon with damaging
wind gusts being the primary hazard.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms are expected on Sunday. Severe weather is
not anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-121330-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
917 AM EDT Sat Jul 11 2020
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected this afternoon mainly west of
HWY 31 before spreading across the area overnight. A strong to
marginally severe storm may be possible this afternoon with damaging
wind gusts being the primary hazard.
There is a moderate swim risk for Lake Michigan beaches along
Berrien and La Porte counties on Sunday. Breaking waves and currents
are expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms are expected on Sunday. Severe weather is
not anticipated at this time.
There is a high swim risk for Lake Michigan beaches along Berrien
and La Porte counties on Sunday. Life-threatening waves and currents
are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ003-MIZ077-121330-
La Porte-Berrien-
917 AM EDT Sat Jul 11 2020 /817 AM CDT Sat Jul 11 2020/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
There is a chance for showers and thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms are possible on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 1:48 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
248 PM EDT Sat Jul 11 2020
INZ020-111930-
White-
248 PM EDT Sat Jul 11 2020
...A STRONG THUNDERSTORM WILL AFFECT WHITE COUNTY...
At 248 PM EDT, a strong thunderstorm was located near Remington, or
near Rensselaer, moving southeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers,
Burnettsville, Badger Grove, Smithson, Lee, Golden Hill, Indiana
Beach, Norway, Idaville and Cedar Point.
This includes Interstate 65 between mile markers 185 and 198.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8694
4076 8658 4074 8658 4074 8675 4073 8676
4072 8675 4071 8676 4070 8676 4069 8675
4068 8676 4068 8674 4066 8678 4056 8677
4057 8710
TIME...MOT...LOC 1848Z 304DEG 29KT 4083 8715
HAIL...0.50IN
WIND...50MPH
BrownThunderstorm Wind, White
- When
- July 11, 2:01 PM EST to 2:02 PM EST
- Where
- White County, 1.25 mi WSW of Wolcott
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -87.050
Large limb broke off healthy tree and entangled in power line. Limb was 10 to 12 inches in diamater. Time estimated from radar.
Thunderstorm Wind, White
- When
- July 11, 2:07 PM EST to 2:10 PM EST
- Where
- White County, 5.2 mi SW of Seafield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.690, -87.040
WLFI relayed report of crop damage from wind and hail.
Thunderstorm Wind, White
- When
- July 11, 2:26 PM EST to 2:30 PM EST
- Where
- White County, 1.05 mi W of Brookston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.600, -86.870
EM reported downed trees, limbs, and power lines in town.
Thunderstorm Wind, White
- When
- July 11, 2:26 PM EST to 2:30 PM EST
- Where
- White County, 1.48 mi SSE of Brookston
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.580, -86.840
WLFI relayed reports of lots of trees and limbs downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 11, 2020$7.1 million · 2.5 in hail · 67 events
- Tornado and Hail in Oklahoma, July 11 to 12, 2020$8.0 million · EF0 · 61 events
- Hail and Damaging Winds in Oklahoma, July 11, 2020$443,000 · 2 in hail · 63 events
- Tornado and Hail in Minnesota, July 11, 2020$1.9 million · EF0 · 27 events
- Hail and Damaging Wind in Minnesota, July 11, 2020$2.1 million · 2.5 in hail · 11 events
- Marine Strong Wind in Lake Erie, July 11, 2020$1.0 million · 1 event
- Flood and Hail in Indiana, July 11 to 12, 2020$125,000 · 1.25 in hail · 44 events
- Wildfire in Washington, July 11 to 13, 2020$520,000 · 1 event
- Hail and Damaging Winds in Iowa, July 11, 20202.75 in hail · 83 events
- Damaging Winds and Lightning Strike in Kentucky, July 11 to 12, 2020$200,000 · 55 kt wind · 15 events
- Dust Storm and Damaging Winds in Arizona, July 11, 2020$161,000 · 69 kt wind · 6 events
- Hail and Damaging Wind in Iowa, July 11, 2020$165,000 · 1.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908797, 908800, 908802, 908804.